Wisconsin, 2002

Flooding and Damaging Wind in Wisconsin, September 19, 2002

September 19, 2002 · NWS MKX · 5 events in 4 counties and zones

Fast-moving, severe thunderstorms swept through southeast Wisconsin, resulting in powerful downburst winds that leveled trees in western Racine County. 80 inches of rain in Lake Geneva within 30 to 60 minutes, triggering some urban flooding in both locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Fast-moving, severe thunderstorms swept through southeast Wisconsin, resulting in powerful downburst winds that leveled trees in western Racine County. In addition, cloudbursts dumped 1.02 inches of rain in the city of Kenosha (Kenosha Co.), and 1.80 inches of rain in Lake Geneva within 30 to 60 minutes, triggering some urban flooding in both locations. Lightning struck a couple power stations (location unknown), resulting in the loss of electricity for 5370 residents in Racine and Kenosha counties. Lightning struck a West Bend (Washington Co.) home, triggering small fires and damaging structural and electrical components. Lightning struck near a Burlington (Racine Co.) home, blowing out a window, and toppling trees that side-swiped and lightly damaged two neighboring homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 19, 3:22 AM CST, 9 hours 28 minutes earlier.

Area forecast discussion, Sep 19, 3:22 AM CST, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 AM CDT THU SEP 19 2002

FCST FOCUS ON PCPN CHANCES THROUGH FRIDAY NIGHT.

LLJ AND SHORTWAVE TROF CURRENTLY CONTRIBUTING TO CONVECTION IS
EXPECTED TO SHIFT EWD LATER THIS MORNING. EXPECT SOME BREAKS IN
CLOUD COVER BEFORE NEXT ROUND OF QG LIFT AND STORMS ARRIVE. RRQD OF
80 KT JET...THAT IS ASSOCIATED WITH NRN STREAM UPPER TROF...WILL SET
UP OVR SRN WI LATE THIS AFT AND INTO TNT. SHORTWAVE TROF AHEAD OF
MAIN UPPER TROF OVR SRN PLAINS WILL MOVE ACROSS REGION AS WELL.
LIKELY POPS TO CONTINUE GIVEN MDT OMEGA VALUES IN AN ENVIRONMENT OF
PWS FM 1.5-1.7 INCHES AND WEAK STATIC STABILITY. SAME ENVIRONMENT
TO REMAIN IN PLACE THROUGH FRI EVENING AS SRN PLAINS UPPER TROF
LIFTS NEWD THROUGH WI. CDFNT TO SWEEP FM WEST TO EAST ACROSS ALL
OF CWA BY SAT MORNING. CAA EXPECTED THROUGHOUT THE DAY ON SAT BUT
WILL SEE COOLER TEMPS MORE SO ON SUNDAY.

.MKX...NONE.

GEHRING

In the hours before

Special weather statement, Sep 19, 10:46 AM CST, 2 hours 4 minutes before
WIZ046-047-051-052-056>060-062>072-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1146 AM CDT THU SEP 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE. DISCUSSION..THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE
THIS AFTERNOON AND EVENING AHEAD OF A SLOW MOVING COLD FRONT FROM
MINNESOTA TO MISSOURI. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY
RAINS.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. DAMAGING
THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. AN APPROACHING
UPPER TOUGH WILL CAUSE A LOW TO DEVELOP ALONG THE SLOW MOVING COLD
FRONT.  THE COLD FRONT WILL FINALLY EXIT SOUTHEAST WISCONSIN
SATURDAY MORNING.

&&
ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER
LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE
CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.

The radar

The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Racine

When
September 19, 12:50 PM CST
Where
Racine County, Burlington
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Thunderstorm Wind, Racine

When
September 19, 12:55 PM CST to 1:10 PM CST
Where
Racine County, Burlington
Measured
56 kt (64 mph)
Reported by
NEWSPAPER
Coordinates
42.667, -88.267

Flood, Walworth

When
September 19, 2:00 PM CST to 4:00 PM CST
Where
Walworth County, Walworth
Reported by
NEWSPAPER
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Flood, Kenosha

When
September 19, 2:45 PM CST to 4:30 PM CST
Where
Kenosha County, Kenosha
Reported by
NEWSPAPER
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Lightning, Washington

When
September 19, 4:30 PM CST
Where
Washington County, West Bend
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321171, 5321167, 5321169, 5321168, 5321170.